Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 55, NWS Raleigh, NC

June 19, 2005Davidson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 19, 2005, 5:58 PM EDT for Davidson County, North Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2005, 5:58 PM EDT (21:58 UTC)
Expired
Jun 19, 2005, 6:30 PM EDT
In force
32 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Davidson County, NC

The radar

The Roanoke radar (KFCX), 131 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 6:00 PM EDTHAIL 0.755 Ne Lexington, NCMARBLE TO PENNY SIZE HAIL REPORTED ALONG US HIGHWAY 29 BETWEEN THOMASVILLE AND LEXINGTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 192158
SVRRAH
NCC057-192230-
/O.NEW.KRAH.SV.W.0055.050619T2158Z-050619T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
558 PM EDT SUN JUN 19 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 630 PM EDT

* AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHEAST OF LEXINGTON...MOVING SOUTH AT
  10 MPH. PENNY SIZED HAIL IS LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LEXINGTON...

THE MAIN THREAT WITH THIS STORM IS PENNY SIZE HAIL OR LARGER. HAIL OF
THIS SIZE MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY
WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO
INDOORS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3589 8010 3591 8023 3579 8028 3576 8013

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 1:45 PM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jun 19, 1:45 PM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
145 PM EDT SUN JUN 19 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
ANOMALOUS WEATHER PATTERN WITH UPPER TROUGH OVER THE MID ATLANTIC
WILL PERSIST THROUGH EARLY THIS WEEK. STRONG UPPER RIDGING WILL
CONTINUE OVER THE MIDWEST RIDING NORTH OF THE CLOSED UPPER LOW NOW
SITTING OVER THE CAROLINAS. MODELS ARE IN GOOD AGREEMENT WITH THE
STAGNATION OF THIS SYSTEM THROUGH TUE. WITH RESPECT TO MOISTURE...
TODAY (SUNDAY) SEEMS THE MOST FAVORABLE FOR SHOWER AND
THUNDERSTORM ACTIVITY. MODELS DECREASE LOW LEVEL MOISTURE BY 12Z
MON SO BEST CHC OF PRECIP IS TODAY AND THIS EVENING. DO NOT EXPECT
MUCH IN THE WAY OF PRECIP MON THRU WED. TEMPERATURES WILL ALSO
REMAIN VERY SEASONAL WITH RELATIVELY LOW DEWPOINTS AND LOW HUMIDITY.
THIS WILL CHANGE LATER IN THE WEEK

PATTERN BEGINS TO CHANGE BY WEDNESDAY AS UPPER TROUGH DAMPENS AND
MOVES OFFSHORE. RIDGE OF HIGH PRESSURE WILL BEGIN TO BUILD IN FROM
THE WEST USHERING IN SOME WARMER TEMPERATURES FOR THE LATTER PART OF
THE WEEK. PATTERN STILL APPEARS TO REMAIN RATHER DRY INTO MID WEEK
WITH UPPER NW FLOW DEVELOPING.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
...AN EVOLVING TYPICAL SUMMERTIME PATTERN...
A LARGE AMPLITUDE RIDGE AXIS OVER THE PLAINS AT MIDWEEK DRIFTS
SLOWLY EAST TO NEAR THE APPALACHIANS NEXT WEEKEND AND A SHARP HIGH
AMPLITUDE TROUGH ALONG THE EAST COAST LIFTS OUT OVER THE WESTERN
ATLANTIC.  MODELS ARE GENERALLY CONSISTENT WITH THIS UPPER LEVEL
PATTERN EXCEPT THAT THE GFS TROUGH GETS HUNG ON WHAT APPEARS TO BE
GRID SCALE FEEDBACK OVER THE SAVANNAH BASIN LATE WED AND ITS
INFLUENCE IS DISCOUNTED.  WITH NW FLOW ALOFT...THE UKMET AND
CANADIAN UPSTREAM PATTERN FAVORS MCS ACTION IN THE NRN MIDWEST TUE
NGT-WED WHICH MAY IMPACT OUR CHANCES FOR CONVECTIVE PCPN WED NGT.
THUS... POPS WILL BE SOMEWHAT ELEVATED FOR WED NGT.  OTHERWISE...
CONDITIONS SHOULD BE DRY DURING THE PERIOD AND TEMPERATURES GETTING
HOTTER...IN THE 90S...WITH THIS PATTERN FOR CENTRAL NC...AND NOTHING
MORE THAN AN ISOLATED AIRMASS STORM IN THE LATE DAY HOURS...POPS
BELOW 20 PERCENT.

&&

.AVIATION...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL KEEP BROKEN LAYERS OF CLOUDS
BETWEEN 4 AND 8 THSD FEET THIS AFTERNOON AND BETWEEN 6 AND 12 THSD
FEET OVERNIGHT AND INTO MONDAY MORNING.  CONDITIONS SHOULD REMAIN
VFR THROUGH THE PERIOD EXCEPT POSSIBLY IFR FOR STRATUS CEILINGS
BELOW 1 THSD FEET AROUND DAYBREAK MONDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RFG
LONG TERM...JO
AVIATION...RFG
Hazardous weather outlook, Jun 19, 4:00 AM EDT, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
400 AM EDT SUN JUN 19 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-200815-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
400 AM EDT SUN JUN 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 19, 5:20 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
520 PM EDT SUN JUN 19 2005

NCZ038-039-073-074-192215-
ANSON-DAVIDSON-MONTGOMERY-RANDOLPH-
520 PM EDT SUN JUN 19 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS RANDOLPH...DAVIDSON...ANSON
AND MONTGOMERY COUNTIES THROUGH 615 PM EDT...

AT 520 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 8 MILES WEST OF LEXINGTON SOUTH TO MOUNT GILEAD
...NORWOOD...ANSONVILLE...AND WHITE STORE.  THESE SHOWERS AND
THUNDERSTORMS ARE DRIFTING SLOWLY SOUTHWEST AT AROUND 5 MPH.

OTHER SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
SOUTHERN AND WESTERN PIEDMONT OF NORTH CAROLINA THROUGH THE
REMAINDER OF THE AFTERNOON.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
KEEP A CLOSE WATCH TO THE SKY IF YOU ARE OUTDOORS. DONT WAIT UNTIL
RAIN BEGINS TO TAKE SHELTER. GO TO YOUR CAR OR A BUILDING AT THE
FIRST SIGN OF A STORM OR WHEN THUNDER IS HEARD.

MWS
Local storm report, Jun 19, 5:53 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
553 PM EDT SUN JUN 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             ANSONVILLE              35.10N 80.11W
06/19/2005  0.75 INCH        ANSON              NC   PUBLIC

            PENNY SIZE HAIL REPORTED ON US HIGHWAY 52 IN ANSONVILLE.

&&

MWS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 5:21 PM EDTSevere Thunderstorm WarningRAHAnson17 min
Jun 19, 6:12 PM EDTSevere Thunderstorm WarningRAHRandolph18 min
Jun 19, 6:38 PM EDTSevere Thunderstorm WarningRAHDavidson22 min
Jun 19, 6:54 PM EDTFlash Flood WarningRAHDavidson66 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.